Are you one of the millions of Americans who take a proton-pump inhibitor (PPI) every day for heartburn or reflux? If so, I’ll bet you a nickel that your doctor never warned you about all the side effects you might be exposing yourself to. A recent article says they can put your bones at risk.
Researchers reported just last month on 10,620 men and women with GERD who were taking PPI drugs. GERD stands for Gastro-Esophageal Reflux Disease. GERD describes a situation in which stomach acid refluxes up into the esophagus, the tube that goes from your mouth to your stomach. Stomach acid is just fine in the stomach, but it’s bad news in the esophagus. It can cause heartburn, constant coughing, hoarseness, pneumonia, and even esophageal cancer. PPI drugs are drugs that shut down stomach acid production and thus stop the problem. But while they solve one problem, they cause several others. One of them is osteoporosis.
When the researchers looked at the chance of getting osteoporosis in people on PPI drugs compared with people not taking the drugs, they found a disturbing statistic. The people on the drugs were 50% more likely to have osteoporosis than those not taking the drugs. The reason is that it’s not accidental that our bodies make stomach acid. It’s there for a reason. One reason is to protect us from the bacteria and fungi that are unavoidably on the foods we eat. Another reason is that stomach acid is critical for digestion. So when a PPI drug takes stomach acid out of the picture, problems are sure to result.
In order for the body to maintain our bones we need a special combination of minerals, vitamins, and proteins. But all of these nutrients require stomach acid in order to be optimally digested. Specifically, I’m talking about branch-chain amino acids, vitamin K2, silicon, boron, strontium, calcium, and zinc. So when people are taking PPI drugs every day for extended periods of time, you can be sure they’ll eventually develop a deficiency of one or more of these nutrients. Hence the huge increase in osteoporosis. And that’s why the authors of the study stated in no uncertain terms, “GERD with PPI use is associated with an increased risk of osteoporosis.” But osteoporosis is not the only problem you can see from these drugs.
There are all kinds of other problems that can happen with PPI drugs. I’ve reported to you before on how they also cause vitamin B12 deficiency and iron deficiency. Of course, a deficiency of B12 and iron leads to fatigue. But since so many patients on PPI drugs are older, the fatigue often goes undiagnosed and is just attributed to their age. And we can only guess what other kinds of nutrient deficiencies happen with the long-term use of PPI drugs that we don’t know about yet. And don’t forget about infections.
Can You Restore Your Hearing by Taking Nutrients?
Most doctors don't think nutrition has anything to do with hearing loss. But several new studies show just how important nutrition is to your ears - and how some people are actually reversing their hearing loss.
Click Here To Learn More
Since the PPI drugs knock out stomach acid, they also lead to infections of the intestinal tract. If you developed diarrhea, colitis, C-difficile infection, or Candida infections since taking a PPI drug, it’s probably due to the drug. Remember that your stomach acid is the first line of protection from eating foods contaminated with infectious organisms. Without it, you’re vulnerable to these little guys. Can you just imagine the headlines if just one herb or nutrient caused even a tenth of these side effects? We’d never hear the end of it. But for Big Pharma, it’s just another day at the office. Fortunately, there’s some good news here.
For one, about 60% of those patients on GERD drugs don’t really need to be on them. That’s because in these patients, the cause of the GERD can be treated naturally by changing eating habits, treating Candida infections, using herbs and special nutrients, and taking digestive aids. I have written about this before and you can get all the details in the archives. Just search GERD and heartburn.
But what if you try all of these remedies and still can't stop the problem? That does happen to a lot of people. In that case, since GERD is a potentially serious problem you might have to resort to the drugs. But there’s still a lot you can do to offset the potential side effects of the drugs. So in case you have no other option here’s what I recommend.
Take Ultimate Bone Support, Super Immune QuickStart, Perfect Amino powder, and Advanced Probiotic Formula. You can find these products from Advanced Bionutritionals by clicking here. Between these supplements, you will not only protect yourself from the side effects of the drugs, but you will also improve your immune system and overall health. Also, have your doctor check your iron levels after you have been on the drug for a year to see if you need iron.
Yours for better health,
Frank Shallenberger, MD
Chen CH, Lin CL, Kao CH. Gastroesophageal reflux disease with proton pump inhibitor use is associated with an increased risk of osteoporosis: a nationwide population-based analysis. Osteoporos Int. 2016 Feb 10.